Texas, 2016

Drought in Texas, November 29 to 30, 2016

November 29 to 30, 2016 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions developed across Cherokee County Texas during the final week of November, as monthly temperatures remained two to four degrees above normal and below normal rainfall continued. Widespread monthly rainfall amounts of only two to three inches fell across the county during November, in addition to the much below normal rainfall that had fallen since September.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across Cherokee County Texas during the final week of November, as monthly temperatures remained two to four degrees above normal and below normal rainfall continued. Widespread monthly rainfall amounts of only two to three inches fell across the county during November, in addition to the much below normal rainfall that had fallen since September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 28, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Nov 28, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1146 PM CST Mon Nov 28 2016

.AVIATION...
For the 29/06z TAFs, fog is developing across much of the area
after the rainfall received during the previous day. The fog will
lead to flight conditions ranging from MVFR to LIFR. LIFR
conditions are most likely at KELD and KMLU. The fog should
dissipate and flight conditions should quickly improve back into
the VFR by 29/15z as southwesterly winds increase to around 10 kts
areawide. Cloud cover will continue to increase through the day.
Scattered convection is possible after 29/20z east of a line from
KLFK to KELD, with KELD and KMLU being the main TAF sites affected.
Some of this convection could be strong to severe. Thunderstorms
may still be affecting portions of North Central Louisiana at the
end of the TAF period as another cold front advances across the
region.

/09/

&&

.PREV DISCUSSION... /issued 1014 PM CST Mon Nov 28 2016/

DISCUSSION...
The last of the sct convection has shifted SE of the region over
SE LA/Srn MS...with the associated mesoscale bndry from the
complex of earlier convection now stationary over SE TX into
Cntrl LA. The elevated cloud cover associated with the tail end
of the departing shortwave approaching lower Lake MI continues to
thin...which has allowed for very low cigs/areas of FG to develop
over portions of Scntrl AR and much of Ncntrl LA this evening. The
short term progs and even MOS have not initialized well on the
FG...but given the low temp/dewpoint depressions already in
place...and light S winds returning atop a cool ground...believe
that FG is a good bet overnight at least over the ern half of the
region.

Have updated the zones to drop pops and add areas of FG mention
for these areas. Believe the FG may be a bit more patchy over
extreme Ern TX...given the presence of the residual dry line still
 observed from Ern OK S into the wrn sections of E TX. This bndry
should gradually modify/wash out as Srly winds return and stay up
over these areas...which should inhibit FG development overnight.
The presence of cirrus and the approaching AC over N TX rounding
the base of the broad troughing over the Cntrl/Srn Plains may also
 keep the patchy FG at bay as well.

Did have to make some tweaks to forecast min temps...mainly to
raise temps a tad closer to the residual dry line over the Wrn
sections of E TX. Did make other minor tweaks elsewhere per the
03z obs...with temps expected to be some 10-15 degrees cooler
Tuesday morning than what was observed this morning.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  48  75  45  62 /   0  20  20  10
MLU  48  78  49  63 /  10  30  40  10
DEQ  40  70  38  57 /   0  10  10   0
TXK  48  71  42  60 /   0  10  10  10
ELD  49  73  43  61 /   0  20  20  10
TYR  51  72  43  62 /   0  10  10  10
GGG  49  73  43  62 /   0  20  10  10
LFK  49  76  46  66 /   0  30  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15/09
Hazardous weather outlook, Nov 28, 2:24 PM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
224 PM CST MON NOV 28 2016

LAZ010>014-017>022-TXZ153-166-167-292030-
DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-
WINN-GRANT-CALDWELL-LA SALLE-SHELBY-SAN AUGUSTINE-
224 PM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO A FEW POSSIBLY SEVERE THUNDERSTORMS WILL CONTINUE UNTIL
MID TO LATE AFTERNOON. BRIEF BUT HEAVY RAINFALL CAN ALSO BE
EXPECTED WITH THESE STORMS. STRONG TO DAMAGING WIND GUSTS ARE THE
MAIN THREAT WITH THESE STORMS...ALTHOUGH TORNADOES ARE POSSIBLE
AND A FEW STORMS COULD ALSO PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS ARE BACK IN THE FORECAST FOR PORTIONS OF
THE FOUR STATE REGION TUESDAY INTO TUESDAY NIGHT AND AGAIN LATE
FRIDAY AND THROUGH THE UPCOMING WEEKEND. AT THIS TIME...SEVERE
WEATHER DOES NOT LOOK LIKE A POSSIBILITY WITH EITHER PERIODS OF
UPCOMING WET WEATHER LATER THIS WEEK BUT THIS WILL CONTINUE TO BE
MONITORED.

.SPOTTER INFORMATION STATEMENT...

CONTINUED ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR
RADIO OPERATORS AND STORM SPOTTERS WILL BE NEEDED THIS
AFTERNOON UNTIL A TORNADO WATCH ACROSS THE AREA EXPIRES.

ARZ050-051-059>061-070>073-LAZ001>006-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>152-165-292030-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-
ANGELINA-
224 PM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE THREAT OF SHOWERS AND THUNDERSTORMS HAS ENDED ACROSS THE AREA
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS ARE BACK IN THE FORECAST FOR PORTIONS OF
THE FOUR STATE REGION TUESDAY INTO TUESDAY NIGHT AND AGAIN LATE
FRIDAY AND THROUGH THE UPCOMING WEEKEND. AT THIS TIME...SEVERE
WEATHER DOES NOT LOOK LIKE A POSSIBILITY WITH EITHER PERIODS OF
UPCOMING WET WEATHER LATER THIS WEEK BUT THIS WILL CONTINUE TO BE
MONITORED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NO LONGER BE NEEDED THROUGH
TONIGHT.

VII

In the hours before

Local storm report, Nov 28, 9:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
909 PM CST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     3 SE NOONDAY            32.22N 95.35W
11/28/2016                   SMITH              TX   PUBLIC

            SEVERAL TREES SNAPPED NORTH OF FLINT AT CR
            140 AND SILVER LEAF DR.

&&

CN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cherokee

When
November 29, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667532.